Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

Drug-induced thrombotic microangiopathy (DITMA) is an acquired condition resulting from exposure to a drug that induces the formation of platelet-rich thrombi in small arterioles or capillaries secondary to drug-dependent antibodies or direct tissue toxicity. Carfilzomib is a selective proteasome inhibitor approved to treat selected patients with Multiple Myeloma (MM). It is one of the drugs with the strongest evidence for a causal association with non-antibody-mediated DITMA. A 75-year-old man presented to the emergency department for the outbreak of vomit, asthenia, oliguria and dark stool emission. He was recently diagnosed with multiple myeloma, treated with lenalidomide, dexamethasone and carfilzomib. Laboratory exams were significant for microangiopathic haemolytic anaemia, thrombocytopenia and new-onset renal failure. ADAMTS-13 levels were in range, and no infectious signs were found both in blood nor in stool test. A carfilzomib induced thrombotic microangiopathy was soon suspected. Thus, since daily haemodialysis and supportive care did not seem to get a fast enough recovery, the patient was treated with eculizumab with a good general outcome. Drug-induced thrombotic microangiopathy is a rare and often life-threatening acquired condition whose diagnosis can be challenging and whose therapy is not always limited to supportive treatment and drug avoidance. Carfilzomib, along with other proteasome inhibitors, is one of the described potential drugs which can trigger such a manifestation.

Citation

Valentina Scheggi, Irene Merilli, Edoardo Cesaroni, Bruno Alterini. Carfilzomib-induced thrombotic microangiopathy. A case report. Journal of oncology pharmacy practice : official publication of the International Society of Oncology Pharmacy Practitioners. 2022 Apr;28(3):754-758

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 34904466

View Full Text